Heparin-induced thrombocytopenia and extracorporeal membrane oxygenation: A case report and review of the literature

Uri Pollak, Joanne Yacobobich, Hannah Tamary, Ovdi Dagan, Orit Manor-Shulman

Research output: Contribution to journalReview articlepeer-review

Abstract

Heparin-induced thrombocytopenia (HIT) is an immunemediated coagulation side effect of heparin therapy characterized by thrombocytopenia and by a paradoxical prothrombotic state following heparin exposure when thrombotic or thromboembolic events accurse, the condition is classified as Heparin-induced thrombocytopenia with thrombosis (HITT). We report a case of HITT with evidence of small-vessel arterial thrombosis in a 5-day-old newborn receiving extracorporeal membrane oxygenation (ECMO) for congenital diaphragmatic hernia, and our attempt of bivalirudin alternative treatment. We also review previous reports regarding HIT and ECMO with the alternative management in this unique population.

Original languageEnglish
Pages (from-to)5-12
Number of pages8
JournalJournal of Extra-Corporeal Technology
Volume43
Issue number1
StatePublished - Mar 2011

Keywords

  • Bivalirudin
  • Direct thrombin inhibitor
  • Extracorporeal membrane oxygenation
  • Heparin-induced thrombocytopenia

Fingerprint

Dive into the research topics of 'Heparin-induced thrombocytopenia and extracorporeal membrane oxygenation: A case report and review of the literature'. Together they form a unique fingerprint.

Cite this